Montana, 2015

Hail and Damaging Winds in Montana, June 17, 2015

June 17, 2015 · NWS GGW · 3 events in 2 counties and zones

A stationary front and a weak to moderately-unstable atmosphere combined to form strong to severe thunderstorms across portions of northeast Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A stationary front and a weak to moderately-unstable atmosphere combined to form strong to severe thunderstorms across portions of northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 17, 1:22 PM MST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 17, 1:22 PM MST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
222 PM MDT WED JUN 17 2015

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY...

A TROUGH EXTENSION OFF THE HUDSON BAY STACKED LOW SYSTEM ROTATES
THROUGH THE PRAIRIE PROVINCES TODAY SENDING A COLD FRONT
PLUNGING THROUGH NORTHEAST MONTANA TODAY AND THIS EVENING. THE
COLD FRONT WILL FIND AN UNSTABLE ENVIRONMENT WITH WEAK TO MODERATE
CONVECTIVE PARAMETERS...WHICH WILL INITIATE A ROUND OF RAIN SHOWERS
AND THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT...SOME OF WHICH
MAY BE STRONG ENOUGH TO PRODUCE SMALL HAIL AND GUSTY WINDS.
MODELS SHOW GUSTY NORTHERLY WIND BEHIND THE FRONT WHICH PROMPTED
THE ISSUE OF A WIND ADVISORY FOR FORT PECK LAKE...MAINLY FOR THIS
EVENING. THE ADVISORY BEGINS IN THE AFTERNOON DUE TO THE
UNCERTAINTY OF TIMING WITH NORTHERN WINDS. BOTH GFS AND NAM
PINPOINT THE NORTHEAST ZONES FOR THE BEST CHANCE FOR WETTING RAINS
TONIGHT...AN AREA THAT HAS BEEN MISSED BY RECENT STORMS. SPC
INCLUDES OUR AREA IN THE MARGINAL RISK FOR STRONG TS.

THURSDAY AND THURSDAY EVENING...THE FRONTAL BOUNDARY RETREATS EAST
AS THE UPPER LEVEL RIDGE AXIS CROSSES EASTERN MONTANA. THE
RETREATING BOUNDARY ACTS AS A WARM FRONT...NUDGED NORTH BY DESERT
AIR PUSHING INTO SOUTHERN MONTANA. BY LATE AFTERNOON EMBEDDED
DISTURBANCES IN THE WESTERLY FLOW ALOFT WILL FIND A MODERATELY
UNSTABLE ENVIRONMENT AGAIN...WHICH SHIFTS EAST ACROSS THE CWA
DURING THE EVENING. THE BEST CHANCE FOR STRONG STORMS LOCALLY WILL
BE IN THE EVENING AND STRONG STORMS COULD CONTINUE LATE INTO THE
EVENING AND POSSIBLY AFTER MIDNIGHT. SPC HAS PLACED OUR AREA IN
THE SLIGHT RISK FOR SEVERE TS WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE. SO WILL KEEP MENTION IN WX GRIDS.

THE WARM FRONT MOVES INTO THE DAKOTAS FRIDAY MORNING. SHORTWAVES
IN WSW FLOW ALOFT WILL CONTINUE TO BRING CHANCES FOR SHOWERS AND
THUNDERSTORMS TO NORTHEAST MONTANA.

SCT

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
MODIFIED MAINLY DAYS 4 AND 5 (FRIDAY NIGHT THROUGH SUNDAY NIGHT)
CLOSER TO MODEL SOLUTIONS. THIS DECREASED WINDS AND HUMIDITIES
SATURDAY. TFJ

PREVIOUS DISCUSSION...
A LARGE AREA OF HOT HIGH PRESSURE IS CENTERED OVER THE DESERT
SOUTHWEST AND THE FOUR CORNERS. A PARTIALLY CLOSED LOW SETS OVER
BRITISH COLUMBIA. BETWEEN THESE TWO LARGE AIR MASSES ZONAL FLOW
RUNS FROM THE PACIFIC NORTHWEST THROUGH NORTHEAST MONTANA AND INTO
THE DAKOTAS. THIS PATTERN IS EXPECTED TO STAY ROUGHLY INTACT
THROUGHOUT THE LONG RANGE WITH ONLY WEAK RIDGING AND TROUGH
BUILDING AND WANING OVER IDAHO. THIS WILL BEND FLOW SLIGHTLY
NORTHWEST OR SOUTHWEST RESPECTIVELY... AND ALLOW WEAK SHORTWAVES BY
AND INTO EASTERN MONTANA. CONFIDENCE IN THE TIMING OF THESE WAVES
IS ABOUT AVERAGE.

CURRENTLY WEAK RIDGING LOOKS TO BE AROUND SUNDAY TO MONDAY WHILE
THE WEAK TROUGHS AND SHORTWAVES OCCUR ON THE REMAINING PERIODS.
THERE IS SOME EVIDENCE TO SUGGEST THAT THE MONDAY NIGHT PERIOD
ONWARD MAY HAVE MORE MOISTURE AROUND 700 MB DUE TO ATMOSPHERIC
RIVER EFFECT AND THEREFORE INCREASING POPS FROM SLIGHT CHANCE TO
CHANCE. BUT THIS COULD QUICKLY CHANGE WITH NEW UPDATES. GAH

&&

.AVIATION...
VFR.

SHOWERS/TSTORMS ARE MOVING INTO THE AREA THIS AFTERNOON. BEFORE THEY
DEPART THIS EVENING...THE HEAVIEST SHOWER MAY BRIEFLY KNOCK
VISIBILITY DOWN BELOW VFR. SCATTERED CLOUDS MAY LOWER TO THE MVFR
LATE TONIGHT THEN BURN OFF THURSDAY.

NORTHEAST WINDS OF 10 TO 20 KTS THIS EVENING WILL FOLLOW IN THE WAKE
OF A COLD FRONT. THEN WINDS WILL BECOME LIGHT EAST OVERNIGHT THEN
INCREASE FROM THE SOUTHEAST THURSDAY BEFORE ANOTHER CHANCE
THUNDERSTORMS MOVE IN LATER IN THE DAY. TFJ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR CENTRAL AND
SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...GARFIELD...
MCCONE...PETROLEUM.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 17, 2:31 AM MST, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
331 AM MDT WED JUN 17 2015

MTZ016>027-059>062-181100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
331 AM MDT WED JUN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE FROM 3 PM
THIS AFTERNOON THROUGH MIDNIGHT TONIGHT. NORTH TO NORTHEAST WIND
15 TO 25 MPH ARE EXPECTED.

A COLD FRONT WILL MOVE THROUGH NORTHEAST MONTANA THIS AFTERNOON
AND EVENING WITH A CHANCE OF THUNDERSTORMS. SOME STORMS MAY BE
STRONG WITH SMALL HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WARM FRONT IS EXPECTED TO MOVE THROUGH NORTHEAST MONTANA
THURSDAY AFTERNOON AND EVENING WITH A CHANCE OF THUNDERSTORMS.
THERE IS THE POSSIBILITY THAT SOME STORMS MAY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 17, 1:46 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
246 PM MDT WED JUN 17 2015

MTZ019-172145-
SHERIDAN-
246 PM MDT WED JUN 17 2015

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN SHERIDAN COUNTY IN NORTHEAST MONTANA...

UNTIL 345 PM MDT.

AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RAYMOND PORT OF ENTRY...MOVING SOUTHEAST AT
20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF NORTHERN SHERIDAN COUNTY...
  RURAL AREAS OF EASTERN SHERIDAN COUNTY...

LAT...LON 4889 10404 4876 10404 4862 10422 4898 10479
      4901 10475 4901 10429
TIME...MOT...LOC 2046Z 310DEG 17KT 4900 10454

TFJ
WEATHER.GOV/GLASGOW
Special weather statement, Jun 17, 1:57 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
257 PM MDT WED JUN 17 2015

MTZ016-059-172200-
PHILLIPS-
257 PM MDT WED JUN 17 2015

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 400 PM MDT.

AT 249 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTH OF LORING...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF CENTRAL PHILLIPS COUNTY...
  RURAL AREAS OF EASTERN PHILLIPS COUNTY...

LAT...LON 4862 10729 4834 10735 4846 10803 4869 10801
TIME...MOT...LOC 2057Z 282DEG 15KT 4858 10790

TFJ
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 79 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Phillips

When
June 17, 2:33 PM MST
Where
Phillips County, 11.9 mi NW of Saco
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.580, -107.530

Trained spotter reported dime-sized hail, 30-40 mph winds, brief wind gusts of 50 mph along with heavy rain.

Thunderstorm Wind, Valley

When
June 17, 3:35 PM MST to 3:40 PM MST
Where
Valley County, 0.83 mi SSE of Glasgow Intl Airport (Kggw)
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
48.210, -106.610

The Glasgow Airport ASOS site measured a 58 mph wind gust. No impacts were reported from this wind gust.

Thunderstorm Wind, Valley

When
June 17, 4:10 PM MST
Where
Valley County, 4.58 mi SW of Baylor
Measured
78 kt (90 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
48.610, -106.480

Public reported 5 power poles snapped by thunderstorm winds. Time based on radar velocity data at this location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576774, 576775, 576778.